High dose systemic methotrexate-associated acute neurologic dysfunction

Authors

  • Roger J. Packer MD,

    Corresponding author
    1. Division of Neurology, Children's Hospital of Philadelphia
    2. Department of Pediatrics, University of Pennsylvania, Philadelphia
    3. Department of Neurology, University of Pennsylvania, Philadelphia
    • Department of Neurology, Children's Hospital of Philadelphia, 34th St. and Civic Center Blvd., Philadelphia, PA 19104
    Search for more papers by this author
  • Robert I. Grossman MD,

    1. Department of Neuroradiology, University of Pennsylvania, Philadelphia
    Search for more papers by this author
  • Jean Bello Belasco MD

    1. Division of Oncology, Children's Hospital of Philadelphia
    2. Department of Pediatrics, University of Pennsylvania, Philadelphia
    Search for more papers by this author

Abstract

Two patients treated with high dose methotrexate with citrovorum rescue (HDMTX-CF) for osteogenic sarcoma developed the acute onset of neurologic deficits. Prior to the onset of symptoms, one child suffered brief episodes of altered consciousness. Both patients developed hemiparesis and then steadily improved over 72 hours. Laboratory evaluations disclosed normal coagulation parameters and nontoxic serum methotrexate levels at onset of symptoms. Computed tomography in one child disclosed a large low absorption abnormality. This patient represents the first reported case of positive radiologic findings associated with this syndrome. The two patients recovered completely and received further HDMTX-CF without sequelae. This condition may result from transient demyelination or embolic cerebrovascular disease.

Ancillary